From the U.S.: I woke up one day in the Hospital, not remembering the last two days, after having 3 grand mal seizures. I was told I was conscious and able to make decisions after each one, (after going through a coma state) The hospital put me through a few tests, such as an MRI and I believe an EEG. The tests claimed I had no seizures, but the nurse that held me during one of them diagnosed them as grand mal seizures. I was given Morphine from biting my tongue so bad.

I originally thought the reason for them was an accidental overdose on my Abilify. I was just starting out on this medication, taking only 10 mg. I took my dose that day, but a couple hours later I couldn’t remember if I had taken it that day already, so I took another. I read that an overdose on abilify can cause seizures but I feel taking only 20 mg isn’t quite enough to cause such things, despite my small size. I was malnourished at the time (which could be a reason for the seizures as well) weighing about 80 lbs, being 4′ 11″ tall.

I do not have a history of any infections or head injuries. I do not know my medical background due to a closed adoption. I was not withdrawing from any drugs or alcohol, but was daily smoking marijuana. I am diagnosed with many mental health issues but not sure if they have anything to do with seizures. I’ve struggled greatly with memory loss. Though, my memory was never that good, I’ve noticed a huge decline after having the seizures and its only gotten worse over time. I haven’t had any since then and I have stopped taking my abilify.

My adoptive mom claims the seizures were mainly due to malnourishment and smoking weed. I agree about the malnourishment but I feel I must argue the weed. But I am no doctor and only know what I’ve read. I’m mostly curious to know if the abilify had any reason at all to cause my seizures. If you have any concrete info for me, I’d greatly appreciate it! I’m open to answer any questions you may have for me. Thank you very much for taking time to read my questions! Many more to come!

A: I’m not qualified to comment on the Abilify as I’m not a medical doctor. Do talk to your prescriber about whether a “perfect storm” could have occurred due to malnourishment, your small size, marijuana use, and an accidental double dose of the anti-psychotic. It strikes me as very possible.

Of most concern to me is your experience of memory loss. According to the Epilepsy Foundation website, memory loss is a big concern for those who have seizures. I suggest you get a consultation with a neurologist about what happened to you and the consequences. A nurse is not qualified to make a diagnosis. A neurologist is.

Since you say you have many mental health problems, I really, really hope you are seeing a therapist regularly. Medication alone rarely is the answer. We at “Ask the Therapist” are not set up to be in on-going dialogue with you. You deserve the consistent and regular support and practical help that a relationship with a therapist can provide.

I wish you well.
Dr. Marie